Alert archive / Virginia / Special Weather Statements in 2012
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 7, 2012, 6:43 PM EDT for Pittsylvania County, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2012, 6:43 PM EDT (22:43 UTC)
- Expired
- Aug 7, 2012, 7:15 PM EDT
- In force
- 32 min
- Issued by
- NWS Blacksburg, VA
County Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 61 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.7 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 699 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
470
WWUS81 KRNK 072243
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
643 PM EDT TUE AUG 7 2012
VAZ033-044-072315-
FRANKLIN VA-PITTSYLVANIA VA-
643 PM EDT TUE AUG 7 2012
...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND PITTSYLVANIA
COUNTIES...
AT 642 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
PENHOOK...MOVING SOUTHWEST AT 5 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR SAGO AROUND 650 PM.
LAT...LON 3683 7965 3686 7964 3684 7966 3685 7978
3701 7952 3689 7943 3683 7960
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:46 PM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 7, 3:46 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 346 PM EDT TUE AUG 7 2012 .SYNOPSIS... A PERIOD OF UNSETTLED WEATHER WILL CONTINUE THIS WEEK AS A FRONTAL BOUNDARY OSCILLATES ACROSS THE MID ATLANTIC REGION. A STRONG COLD FRONT WILL SWEEP ACROSS THE REGION ON FRIDAY...BRINGING A GENEROUS COVERAGE OF SHOWERS AND STORMS...SOME POTENTIALLY STRONG. COOLER AND DRIER WEATHER IS EXPECTED BY THE START OF THE NEXT WEEK AS HIGH PRESSURE BUILDS INTO THE REGION. && .NEAR TERM /THROUGH WEDNESDAY/... AS OF 233 PM EDT TUESDAY... A FRONTAL BOUNDARY WAS SLOWLY HEADING SOUTH THROUGH THE REGION. THE FRONT...ALONG WITH DAYTIME HEATING...IS HELPING ISOLATED SHOWERS TO DEVELOP THIS AFTERNOON NEAR THE CREST OF THE BLUE RIDGE FROM ROUGHLY FLOYD VA...SOUTHWEST INTO THE NORTHERN MOUNTAINS OF NORTH CAROLINA. OTHER ISOLATED SHOWERS WERE OVER PARTS OF THE MOUNTAIN EMPIRE REGION OF SOUTHWEST VIRGINIA AND SOUTHSIDE VIRGINIA. THESE ARE EXPECTED TO CONTINUE THROUGH THE AFTERNOON...AND PERHAPS INCREASE IN COVERAGE AND GAIN A FEW STRIKES OF LIGHTNING. THIS FRONT WILL CONTINUE TO SLOWLY HEAD SOUTH THROUGH THE NIGHT...SO THAT HIGH PRESSURE WILL BE NOSING SOUTH INTO THE REGION BY WEDNESDAY. THIS HIGH WILL BRING A TREND TOWARDS DECREASING CLOUDS OVERNIGHT INTO EARLY WEDNESDAY MORNING. LIGHT WINDS...AND LINGERING BOUNDARY LAYER MOISTURE BELOW THE NOCTURNAL INVERSION WILL HELP GENERATE AREAS OF FOG TONIGHT ACROSS A GENEROUS PORTION OF THE AREA. WHILE THERE IS BOUND TO BE SOME DENSE FOG...CONFIDENCE IN IT BEING WIDESPREAD ARE NOT HIGH AT THIS TIME. WILL HIGHLIGHT THE POTENTIAL FOR SOME DENSE FOG TONIGHT IN ALL BUT THE BLUEFIELD TO TAZEWELL AREA. LOW TEMPERATURES TONIGHT WILL AVERAGE THREE TO FIVE DEGREES COOLER THAN READINGS EXPERIENCED THIS MORNING. ON WEDNESDAY...WE EXPECT ANOTHER DAY COMPARABLE TO TODAY AS FAR AS PRECIPITATION COVERAGE THANKS TO THE FRONT JUST TO OUR SOUTH. HOWEVER...WITH HIGH PRESSURE NOSING SOUTH...CLOUD COVER SHOULD BE LESS...AND A SLIGHTLY STRONGER CAP SHOULD MEAN THE ISOLATED SHOWERS SHOULD BE EVEN MORE ISOLATED. DESPITE THE FRONT BEING FARTHER TO OUR SOUTH...MORE SUNSHINE SHOULD YIELD HIGH TEMPERATURES ON WEDNESDAY ABOUT THREE TO FIVE DEGREES WARMER THAN TODAY. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... AS OF 242 PM EDT TUESDAY... CHANCES FOR THUNDERSTORMS WILL INCREASE THROUGH THE SHORT TERM PERIOD AS AN UPPER LEVEL TROF AMPLIFIES OVER THE GREAT LAKES AND INTO THE OHIO VALLEY BY FRIDAY. IN ADVANCE OF THIS SYSTEM...TEMPERATURES SHOULD WARM TOWARD THE WARMER NAM MOS VALUES ON THURSDAY AS THE LOW LEVEL THERMAL RIDGE NOSES INTO OUR AREA. BEST CHANCES FOR THUNDERSTORMS ON THURSDAY WILL BE IN THE WEST AS A LEAD SHORT WAVE (OVERDONE BY THE GFS) APPROACHES OUR AREA AND INTERACTS WITH A MODERATELY UNSTABLE AIRMASS. KEPT POPS IN THE EASTERN PORTION OF THE FORECAST AREA ON THURSDAY AS WEAK LOW LEVEL CONVERGENCE ALONG A LEE-SIDE TROF SHOULD GENERATE SCATTERED CONVECTION. THIS CONVECTION MAY LINGER A FEW HOURS BEYOND SUNDOWN THURSDAY NIGHT WITH SUPPORT FROM THE WEAK UPPER LEVEL WAVE MOVING THROUGH. THE TREND OF THE MODELS FOR FRIDAY'S SYSTEM HAS BEEN TO SLOW ITS EASTWARD PROGRESS SLIGHTLY. BY 00Z (8 PM EDT) SATURDAY...MOST MODELS SHOW THE COLD FRONT STILL WEST OF OUR FORECAST AREA. THE POTENTIAL EXISTS FOR STRONG TO SEVERE STORMS TO ERUPT IN ADVANCE OF THIS SYSTEM AS THE AREA COMES UNDER THE INFLUENCE OF THE RR QUAD OF AN UPPER LEVEL JET ROTATING AROUND THE EASTERN SIDE OF THE APPROACHING SHORT WAVE TROF. THE BIGGEST QUESTION CONCERNING THE POTENTIAL FOR SEVERE WEATHER WILL BE THE INSTABILITY. CLOUDS ON FRIDAY SHOULD KEEP HIGH TEMPS BELOW THURSDAY'S EXPECTED HIGHS AND MAY KEEP INSTABILITY DOWN. THE GFS CRAVEN SIG SVR PARAMETER FORECAST KEEPS THE HIGHEST POTENTIAL FOR SEVERE WEATHER TO OUR SOUTHEAST...WHERE INSTABILITY IS FORECAST TO BE HIGHER. CONSIDERING THE STRENGTH OF THIS UPPER LEVEL SYSTEM...WILL KEEP MENTION OF SVR WX IN THE HWO...ALONG WITH THE THREAT FOR HEAVY RAIN WITH PWATS EXPECTED TO EXCEED 2 INCHES IN THE EAST. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 242 PM EDT TUESDAY... THE LONG RANGE MODELS ARE IN GOOD AGREEMENT THAT THE EASTERN U.S. REMAINS UNDER THE INFLUENCE OF AN UPPER TROF THAT DE-AMPLIFIES WITH TIME. AHEAD OF THE UPPER TROF...A STRONG COLD FRONT WILL SWEEP THROUGH FRIDAY NIGHT. THE 00Z ECMWF HOLDS MORE UPPER LEVEL ENERGY ON THE WEST SIDE OF THE UPPER TROF AND KEEPS PRECIP LINGERING IN THE FAR EASTERN PORTION OF OUR FORECAST AREA ON SATURDAY. SO WE HAVE DELAYED THE ENDING TIME OF THE PRECIP UNTIL MIDDAY SATURDAY. OTHERWISE...UPSLOPE RAIN SHOWERS CAN BE EXPECTED UNDER THE TROF AXIS AND LOW LEVEL NORTHWEST WINDS. DRIER...COOLER AND LESS HUMID AIR WILL INVADE THE REGION LATE SATURDAY INTO SUNDAY. THE GEFS SHOWS 850MB TEMPS BY 18Z SATURDAY WILL BE 1-2 STANDARD DEVIATIONS BELOW NORMAL. SO...LEANED TOWARD THE COOLER ECMWF VALUES FOR TEMPS SATURDAY NIGHT THROUGH SUNDAY NIGHT. TEMPERATURES WILL GRADUALLY WARM MONDAY AND TUESDAY AS THE UPPER LEVEL TROF RELAXES...BUT INDIVIDUAL SHORT WAVES MOVING THROUGH AN UPPER LEVEL NORTHWEST FLOW COMBINED WITH A WEAK SOUTHEAST FLOW WILL GENERATE AFTERNOON SHOWERS AND STORMS. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... AS OF 132 PM EDT TUESDAY... MAINLY VFR CONDITIONS EXIST ALONG AND NORTH OF KBLF-KFCX LINE THIS AFTERNOON...WITH PATCHY MVFR CIGS SOUTH OF THIS LINE. EXPECTING CIGS TO TREND TO VFR AT ALL LOCATIONS BY LATE THIS AFTERNOON. ISOLATED SHOWERS AND STORMS ALSO POSSIBLE MAINLY ALONG AND SOUTH OF THE NC/VA BORDER THROUGH THE AFTERNOON. TONIGHT...ISOLATED CONVECTION WILL CONTINUE INTO THE EVENING. MANY AREAS WILL SEE VALLEY AND RIVER FOG DEVELOPING OVERNIGHT...WITH MOSTS AREAS MVFR FOR VSBYS BY SURNISE WITH ISOLATED IFR OR LOWER. VLIFR/LIFR CIGS AREA ALSO POSSIBLE WITHIN THE VALLEYS. ANY SUB-VFR CONDITIONS SHOULD IMPROVE TO VFR BY 13-14Z...9-10AM...WEDNESDAY A FRONTAL BOUNDARY WILL HOVER AROUND THE REGION THROUGH THE WEEKEND WITH PERIODIC WAVES OF ENERGY RIDING ALONG IT. LOOK FOR AT LEAST ISOLATED DIURNAL CONVECTION DURING THIS TIME PERIOD...WITH FRIDAY INTO SATURDAY HAVING A BETTER CHANCE OF ORGANIZED CONVECTION AS A LOW DEVELOPS OVER THE MIDWEST AND EJECTS THE FRONT EASTWARD AS A STRONG COLD FRONT. LATE NIGHT/EARLY MORNING MOUNTAIN AND RIVER VALLY FOG IS ALSO EXPECTED MOST NIGHTS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DS NEAR TERM...DS SHORT TERM...PH LONG TERM...PH AVIATION...DS
Hazardous weather outlook, Aug 7, 3:31 PM EDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 331 PM EDT TUE AUG 7 2012 VAZ007-010-WVZ042-081945- TAZEWELL-BLAND-MERCER- 331 PM EDT TUE AUG 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. BANDS OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AHEAD OF A COLD FRONT FRIDAY AFTERNOON AND EVENING. VERY HEAVY RAINFALL MAY ALSO OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>003-018>020-VAZ009-011>020-032-WVZ043>045-081945- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-SMYTH-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- PATRICK-SUMMERS-MONROE-GREENBRIER- 331 PM EDT TUE AUG 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. POCKETS OF DENSE FOG ARE EXPECTED TO FORM AROUND MIDNIGHT...AND CONTINUE THROUGH SUNRISE WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. BANDS OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AHEAD OF A COLD FRONT FRIDAY AFTERNOON AND EVENING. VERY HEAVY RAINFALL MAY ALSO OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-VAZ022>024-033>035-043>047-058-059-081945- STOKES-ROCKINGHAM-CASWELL-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 331 PM EDT TUE AUG 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED POCKETS OF DENSE FOG ARE EXPECTED TO FORM LATE TONIGHT...AND CONTINUE THROUGH SUNRISE WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. BANDS OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AHEAD OF A COLD FRONT FRIDAY AFTERNOON AND EVENING. VERY HEAVY RAINFALL MAY ALSO OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 7, 4:42 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 442 PM EDT TUE AUG 7 2012 VAZ044-058-072115- HALIFAX VA-PITTSYLVANIA VA- 442 PM EDT TUE AUG 7 2012 ...A GUSTY THUNDERSTORM WILL AFFECT HALIFAX AND PITTSYLVANIA COUNTIES... AT 438 PM EDT...A THUNDERSTORM WAS LOCATED OVER MT AIRY...MOVING SOUTH AT 5 MPH. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR MT AIRY AROUND 450 PM...CHALK LEVEL AROUND 455 PM AND JAVA AROUND 515 PM. LAT...LON 3680 7906 3678 7934 3702 7935 3704 7912
Special weather statement, Aug 7, 5:17 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
517 PM EDT TUE AUG 7 2012
VAZ044-072145-
PITTSYLVANIA VA-
517 PM EDT TUE AUG 7 2012
...A STRONG THUNDERSTORM WILL AFFECT PITTSYLVANIA COUNTY...
AT 514 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF GRETNA...MOVING SOUTH AT 5 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR CHALK LEVEL AROUND 545 PM.
LAT...LON 3685 7914 3684 7915 3683 7944 3706 7943
3706 7941 3710 7940 3711 7924 3710 7923
3711 7922 3711 7920 3706 7920 3706 7918Special weather statement, Aug 7, 5:43 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 543 PM EDT TUE AUG 7 2012 NCZ003-072215- SURRY NC- 543 PM EDT TUE AUG 7 2012 ...A STRONG THUNDERSTORM WILL AFFECT SURRY COUNTY... AT 542 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER MOUNT AIRY... MOVING SOUTH AT 5 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR WHITE PLAINS AROUND 600 PM AND ARARAT AROUND 615 PM. LAT...LON 3638 8083 3657 8072 3655 8049 3634 8049
Special weather statement, Aug 7, 6:05 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
605 PM EDT TUE AUG 7 2012
VAZ044-072230-
PITTSYLVANIA VA-
605 PM EDT TUE AUG 7 2012
...A STRONG THUNDERSTORM WILL AFFECT PITTSYLVANIA COUNTY...
AT 600 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
GRETNA...MOVING SOUTHWEST AT 10 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR AJAX AROUND 615 PM AND CLIMAX AROUND 625 PM.
LAT...LON 3690 7961 3704 7956 3704 7954 3702 7949
3701 7948 3701 7947 3699 7943 3678 7950Special weather statement, Aug 7, 6:43 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
643 PM EDT TUE AUG 7 2012
VAZ033-044-072315-
FRANKLIN VA-PITTSYLVANIA VA-
643 PM EDT TUE AUG 7 2012
...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND PITTSYLVANIA
COUNTIES...
AT 642 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
PENHOOK...MOVING SOUTHWEST AT 5 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR SAGO AROUND 650 PM.
LAT...LON 3683 7965 3686 7964 3684 7966 3685 7978
3701 7952 3689 7943 3683 7960The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 11:03 PM EDT | Areal Flood Advisory | RNK | Halifax | 2 hr |
| Aug 6, 11:52 PM EDT | Special Weather Statement | RNK | Halifax | 53 min |
| Aug 7, 4:42 PM EDT | Special Weather Statement | RNK | Pittsylvania | 33 min |
| Aug 7, 5:17 PM EDT | Special Weather Statement | RNK | Pittsylvania | 28 min |
| Aug 7, 5:30 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 60 min |
| Aug 7, 6:05 PM EDT | Special Weather Statement | RNK | Pittsylvania | 25 min |
| Aug 7, 6:13 PM EDT | Areal Flood Advisory | RNK | Pittsylvania | 3 hr |
| Aug 6, 8:35 PM EDT | Special Weather Statement | RNK | Caswell, Rockingham | 55 min |
| Aug 6, 9:21 PM EDT | Areal Flood Advisory | RNK | Caswell, Rockingham | 3 hr |
| Aug 7, 5:43 PM EDT | Special Weather Statement | RNK | Surry | 32 min |
| Aug 7, 7:16 PM EDT | Special Weather Statement | RNK | Alleghany | 29 min |
Nearby
Special Weather Statements in Virginia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.